Alert archive / North Carolina / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 25, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 10, 2018, 2:58 PM EDT for Surry County, Wilkes County, Yadkin County, North Carolina. It was in force for 62 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 10, 2018, 2:58 PM EDT (18:58 UTC)
- Expired
- May 10, 2018, 4:00 PM EDT
- In force
- 62 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Surry County, NC, Wilkes County, NC, Yadkin County, NC
The radar
The Roanoke radar (KFCX), 126 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 10, 3:40 PM EDT | HAIL 0.5 | 1 Ne Yadkinville, NC | HAIL FELL AT THE 911 DISPATCH OFFICE. |
| May 10, 3:48 PM EDT | TSTM WND DMG | 4 Wsw East Bend, NC | POWER LINES DOWN IN THE FORBUSH AREA JUST EAST OF YADKINVILLE. PER TWITTER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 50 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.0 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1686 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
051
WUUS51 KRNK 101858
SVRRNK
NCC171-193-197-102000-
/O.NEW.KRNK.SV.W.0025.180510T1858Z-180510T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
258 PM EDT THU MAY 10 2018
The National Weather Service in BLACKSBURG has issued a
* Severe Thunderstorm Warning for...
Southeastern Surry County in northwestern North Carolina...
Wilkes County in northwestern North Carolina...
Yadkin County in northwestern North Carolina...
* Until 400 PM EDT
* At 258 PM EDT, a severe thunderstorm was located near Maple
Springs, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
North Wilkesboro...
Elkin...
Wilkesboro...
Yadkinville...
and Jonesville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3602 8135 3604 8140 3607 8141 3609 8146
3625 8147 3633 8045 3614 8044 3611 8051
3605 8050 3606 8098 3603 8107 3603 8127
3600 8132
TIME...MOT...LOC 1858Z 266DEG 37KT 3618 8131
HAIL...1.00IN
WIND...60MPH
$$
JR2 follow-up statements
874
WWUS51 KRNK 101933
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
333 PM EDT THU MAY 10 2018
NCC171-193-197-102000-
/O.CON.KRNK.SV.W.0025.000000T0000Z-180510T2000Z/
Surry NC-Wilkes NC-Yadkin NC-
333 PM EDT THU MAY 10 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR
SOUTHEASTERN SURRY...SOUTHERN WILKES AND YADKIN COUNTIES...
At 332 PM EDT, a severe thunderstorm was located over Swancreek,
moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
North Wilkesboro...
Elkin...
Wilkesboro...
Yadkinville...
and Jonesville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on !** weakened.
moved out of the warned area. **the lowest floor of a sturdy
building. Stay away from windows.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3602 8135 3604 8140 3607 8141 3612 8137
3627 8120 3633 8045 3614 8044 3611 8051
3605 8050 3606 8098 3603 8107 3603 8127
3600 8132
TIME...MOT...LOC 1932Z 266DEG 37KT 3620 8087
HAIL...1.00IN
WIND...60MPH
$$
JR156
WWUS51 KRNK 102000
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
400 PM EDT THU MAY 10 2018
NCC171-193-197-102010-
/O.EXP.KRNK.SV.W.0025.000000T0000Z-180510T2000Z/
Surry NC-Wilkes NC-Yadkin NC-
400 PM EDT THU MAY 10 2018
...THE SEVERE THUNDERSTORM WARNING FOR
SOUTHEASTERN SURRY...SOUTHERN WILKES AND YADKIN COUNTIES HAS
EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been allowed to expire.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3602 8135 3604 8140 3607 8141 3612 8137
3627 8120 3633 8045 3614 8044 3611 8051
3605 8050 3606 8098 3603 8107 3603 8127
3600 8132
TIME...MOT...LOC 2000Z 266DEG 37KT 3622 8059
$$
JRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 10:05 AM EDT, 4 hours 53 minutes earlier.
Area forecast discussion, May 10, 10:05 AM EDT, 4 hours 53 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 1005 AM EDT Thu May 10 2018 .SYNOPSIS... A cold front will approach from the northwest today before crossing the region this evening into early tonight. High pressure following the front will bring mainly dry and warmer weather into the weekend. && .NEAR TERM /THROUGH TONIGHT/... As of 1000 AM EDT Thursday... Modified 12Z RNK sounding matches well with NAM Bufkit depiction of conditions this afternoon and shows CAPE values generally in the 1000-1500J/Kg range with perhaps some pools up to 2000J/Kg across the piedmont. Shear is not overly impressive with slackening 850mb winds moving over the region. The combination of instability and some shear should be enough to get some robust storms going today, with hodographs indicating evolution into linear segments. Liking the meso model depictions which have scattered activity moving through the mountains, then developing in a linear fashion east of the Blue Ridge this afternoon with a quick exit to the east early this evening. DCAPE values and inverted-V model soundings support severe wind gusts and CAPE through the hail growth zone support potential large hail. Believe the severe threat will be mainly east of the Ridge when storms start to coalesce into lines, with some strong/severe cells possible during initiation to the west early. Previous discussion... Main concern continues with the overall severe threat this afternoon as a weakening shortwave trough and its associated surface cold front swing east through the region by late in the day. Models again differ in how things evolve with possible debris clouds/isolated showers far west this morning per lead shortwave, and then some trend in jumping redeveloping deeper convection out to the eastern portions of the region toward mid afternoon per latest Nam. Other models including some short term solutions remain much wetter with multiple convective bands west that eventually gel into one main broken band across eastern sections by late in the day. Overall instability per heating and steep lapses/shear would support more organized bands, while deep westerly flow/mixing of concern in seeing downslope limit coverage until convection gets farther east. Appears best support again mainly north with perhaps a trailing vort axis helping coverage that could unzip into at least northeast sections where will carry a short period of likely pops per latest SWODY1 outlook. This in support of high forecast DCAPES espcly eastern sections where seeing some forecast backing of the winds later on that could result in strong winds within any of the deeper cells or short line segments. Otherwise think overall wetter solutions overdone with idea of western showers fading this morning before redeveloping east this afternoon where a broken fast moving line could emerge around 20-22Z in the LYH- DAN corridor and points east. Will be quite warm and breezy given the strong jet just off the surface and heating that should push highs well into the 70s mountains and 80s Piedmont espcly given warmth aloft. Any convection should quickly exit the southeast this evening followed by clearing as the flow turns northwest and subsidence works in behind the front overnight. Weak cool advection and drying should allow for rather comfortable overnight lows with 50s to around 60 most spots. && .SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/... As of 245 AM EDT Thursday... This portion of the forecast will be dominated by a persistent upper level high that will be parked over the SE US. Comparatively, a broad upper level trough/low will be situated over the James Bay region of Canada. A nearly stationary west-east baroclinic zone will establish itself between the two, between roughly 40-45 N latitude. The overall trend will be one of a warming atmosphere over our region with organized precipitation remaining to our north. While the bulk of the precipitation will be north of the area, chances are not going to be zero. On Friday, as the upper high becomes established, a pseudo warm front will lift north and clip mainly western sections of the area, yielding some scattered light precipitation. Other precipitation during this period will be confined to primarily the Northern Mountains of North Carolina where some higher dew point air will pool along the higher terrain, and with differential heating allow for some isolated afternoon showers/storms. Finally, we will need to watch the northern reaches of the region where scattered showers on the southern extent of the baroclinic zone may clip the far northern parts of the forecast area. Temperatures will trend warmer each day. By the weekend, highs across the mountains in the low to mid 80s will be common with upper 80s to around 90 expected across the Piedmont. Lows across the mountains will be in the upper 50s to around 60 with lower 60s across the Piedmont. && .LONG TERM /MONDAY THROUGH WEDNESDAY/... As of 325 PM EDT Wednesday... The upper pattern will be trending to a split flow regime with a southern stream trof associated with a tropical surface low developing over the southeast by midweek. This will make for humid conditions with a bit of a cooling trend, though temperatures will still remain above normal through Wednesday. A frontal boundary will sink into the region from the north by Monday, then wash out just to our south. An influx of tropical moisture will then start moving up form the Gulf by Tuesday. This will give us steadily increasing chances for showers and thunderstorms through the first part of next week. && .AVIATION /14Z THURSDAY THROUGH MONDAY/... As of 700 AM EDT Thursday... Initial cluster of convection now sliding past the KLWB vicinity should exit to the northeast shortly so will only carry a VCSH mention there at worst early on. Otherwise mainly VFR to start under mostly mid deck canopy and without any vsby restrictions due to fog or showers for now. The weakening cold front to the northwest will push east into the area later Thursday preceded by additional bands of showers and storms. Appears most activity will either be ongoing over the mountains during the late morning or tend to develop heading out toward the Blue Ridge by early afternoon. Then appears at least a broken line of convection will strengthen and elongate while pushing east of the mountains during mid/late afternoon with some of this affecting KLYH/KDAN. However models remain uncertain to initial coverage mountains and organization out east so will run with mainly a VCSH/VCTS scenario most spots and TEMPO in a brief period of sub-VFR across eastern locations where higher confidence exists for thunder. Otherwise will see westerly winds ramp up with mixing ahead of the front resulting in gusts likely in the 20-25 kt range espcly mountains from mid morning into this afternoon. Low confidence remains in timing/coverage for shower and thunderstorm activity this afternoon given uncertainty with overall organization within a strong west wind regime. However any convective activity that develops or advects over a TAF location will bring the possibility for brief sub- VFR conditions. .Extended Aviation Discussion... Predominant VFR returns behind the front Thursday night and Friday and continues through much of the weekend as high pressure strengthens across the region. Reminiscent of a summer-like pattern, slight chances for isolated afternoon showers and thunderstorms will exist this weekend. Additional showers and storms may make for another round of sub-VFR on Monday pending exactly how far south the next front makes it. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...JH/JR NEAR TERM...MBS/JR SHORT TERM...DS LONG TERM...MBS AVIATION...JH/JR/RCS
Hazardous weather outlook, May 10, 4:04 AM EDT, 10 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 404 AM EDT Thu May 10 2018 VAZ034-035-045>047-059-110815- Bedford-Amherst-Campbell-Appomattox-Buckingham-Charlotte- 404 AM EDT Thu May 10 2018 This Hazardous Weather Outlook is for central Virginia and south central Virginia. .DAY ONE...Today and tonight. There is a slight risk for severe thunderstorms this afternoon into early evening as a band or two of fast moving storms cross the region. Damaging winds will be the primary threat with isolated large hail also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today. NCZ001>006-018>020-VAZ007-009>020-022>024-032-033-043-044-058- WVZ042>044-507-508-110815- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Henry-Pittsylvania-Halifax-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 404 AM EDT Thu May 10 2018 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Isolated severe thunderstorms containing damaging winds and large hail will be possible especially this afternoon. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 10, 2:27 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
227 PM EDT THU MAY 10 2018
NCZ003-019-101900-
Surry-Wilkes-
227 PM EDT THU MAY 10 2018
...A STRONG THUNDERSTORM WILL AFFECT
SURRY AND NORTHEASTERN WILKES COUNTIES...
Until 300 PM EDT
At 227 PM EDT, a strong thunderstorm was located over Mountain Park,
moving east at 30 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Mount Airy...
Fairview...
Flat Rock...
Dobson...
and Pilot Mountain.
LAT...LON 3629 8096 3640 8097 3642 8096 3643 8097
3645 8097 3646 8096 3655 8047 3636 8045
3629 8045
TIME...MOT...LOC 1827Z 261DEG 26KT 3640 8085
JRLocal storm report, May 10, 2:48 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
248 PM EDT THU MAY 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL 5 NW BEDFORD CITY 37.39N 79.59W
05/10/2018 E0.75 INCH BEDFORD VA TRAINED SPOTTER
HAIL FELL ON SOLARIDGE DRIVE.
&&
HYSELLLocal storm report, May 10, 2:49 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
249 PM EDT THU MAY 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0248 PM HAIL LYNCHBURG CITY 37.42N 79.15W
05/10/2018 E0.25 INCH CITY OF LYNCHBURG VA PUBLIC
PEA SIZE HAIL REPORTED NEAR BEDFORD COUNTY BORDER
&&
MBSLocal storm report, May 10, 2:50 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
250 PM EDT THU MAY 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL AMHERST 37.58N 79.05W
05/10/2018 E1.00 INCH AMHERST VA 911 CALL CENTER
HAIL FALLING AT 911 DISPATCH CENTER
&&
HYSELLSpecial weather statement, May 10, 2:52 PM EDT, 6 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 252 PM EDT THU MAY 10 2018 VAZ016-017-032-101945- Patrick-Floyd-Carroll- 252 PM EDT THU MAY 10 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FLOYD...CENTRAL CARROLL AND NORTHWESTERN PATRICK COUNTIES... Until 345 PM EDT At 252 PM EDT, a strong thunderstorm was located over Hillsville, moving east at 40 mph. Winds in excess of 40 mph and nickel size hail are possible with this storm. Locations impacted include... Hillsville... Willis... Fancy Gap... Dugspur... and Laurel Fork. LAT...LON 3685 8087 3693 8036 3671 8035 3668 8084 TIME...MOT...LOC 1852Z 264DEG 36KT 3678 8075 JR
Local storm report, May 10, 2:57 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
257 PM EDT THU MAY 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0252 PM HAIL 3 ESE BUFFALO RIDGE 36.73N 80.22W
05/10/2018 E1.00 INCH PATRICK VA TRAINED SPOTTER
&&
LOCONTOThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 1:05 PM EDT | Special Weather Statement | RNK | Alleghany, Ashe | 25 min |
| May 10, 2:27 PM EDT | Special Weather Statement | RNK | Surry | 33 min |
| May 10, 2:35 PM EDT | Severe Thunderstorm Warning | RNK | Stokes, Surry | 55 min |
| May 10, 3:14 PM EDT | Special Weather Statement | RNK | Rockingham | 46 min |
| May 10, 3:29 PM EDT | Severe Thunderstorm Warning | RNK | Caswell, Rockingham, Stokes | 61 min |
| May 10, 3:59 PM EDT | Special Weather Statement | RNK | Yadkin | 46 min |
| May 10, 4:27 PM EDT | Severe Thunderstorm Warning | RNK | Caswell, Rockingham | 48 min |
| May 10, 4:34 PM EDT | Severe Thunderstorm Warning | RNK | Rockingham, Stokes | 39 min |
| May 10, 6:58 PM EDT | Special Weather Statement | RNK | Ashe | 47 min |
| May 10, 7:43 PM EDT | Special Weather Statement | RNK | Watauga | 32 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.